Texas, 2017

Wildfire in Texas, June 21 to 22, 2017

June 21 to 22, 2017 · NWS AMA · 1 event in 1 county or zone

The Romero Wildfire began around 1704CST about two miles west southwest of Romero Texas in Hartley county. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Romero Wildfire began around 1704CST about two miles west southwest of Romero Texas in Hartley county. The wildfire began to the west of the Douglas Lathem Farm or just west of Farm to Market Road 3296 and U.S. Highway 54. The wildfire was caused by lightning and consumed a measured one thousand seven hundred and fifty-eight acres. There were no reports of fatalities or injuries and there were also no reports of homes or other structures threatened or destroyed. It was reported that the wind kept changing directions which made it hard to control the fire and two tractors with discs and a maintainer were used to control the wildfire from area farms. There were seven fire departments and other agencies involved including the Texas A&M Forest Service along with five units from the Dalhart Volunteer Fire Department that responded to the wildfire as well as mutual aid from Amistad New Mexico Fire Department, Channing Volunteer Fire Department, Sedan New Mexico Volunteer Fire Department, Hartley County Road, and the Hartley County Sheriff’s Office. The wildfire was brought under control by 0400CST on June 22. A Texas Department of Public Safety helicopter flew over the wildfire the next day to GPS the size of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 2:41 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 2:41 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 PM CDT Wed Jun 21 2017

.DISCUSSION...
Similar to yesterday, current satellite and radar analysis are
showing building cumulus associated with convection developing
downstream of the high terrain across eastern New Mexico along a
surface trough. Temperatures have warming nicely through the mid
and upper 90s. Coupled that with good mid level lapse rates above
8 C/km, especially across the northern and northwestern
Panhandles, these areas will have the best chances of seeing
strong to severe thunderstorms this afternoon into the evening
hours. Latest upper air profile analysis shows our freezing
heights slightly lower than at this time yesterday in-conjunction
with MUCAPE values between 2500-3000 J/Kg. Including inverted-v
sounding with good mixing this afternoon, damaging winds and large
hail will both be the main threat as we go in the afternoon and
early evening hours. Localized flooding will also be possible with
weak winds aloft in a very pulse like environment. If mesoscale
convective boundaries form with storms training, that could lead
to possible flooding with latest PWATs of over an inch. Latest
CAMs/HRRR illustrate more linear convection as we get into the
evening hours in which rainfall may reach as far southeast into
the TX Panhandle from a line stretching from Amarillo to Perryton.
Convection will dissipate as we go into the late evening and
overnight hours from north to south as we lose the daytime
heating. Some residual showers may linger across the far southern
TX Panhandle by Thursday morning. Low temperatures tonight will
range from the mid to upper 60s.

Our last day of well above average temperatures will be tomorrow
as southerly flow and eastward extending upper level ridge into
our region will bring very warm temperatures once again. Diurnally
driven convection across the northern Panhandles will be present
once again, with more of a limited coverage compared to today.
High temperatures Thursday will range from the mid 90s to lower
100s.

As we go from Friday into early next week, a slow but progressive
cold front will make its way through the Panhandles. Temperatures
from Friday through Sunday will progressively cool down with
highs well below average in the 70s by the time we reach Sunday.
Out ahead of this front will be very rich moisture which some of
its source will be a loose connection from now tropical Storm
Cindy near the TX/LA Gulf coastline. With PWATS in the +1 to +2
S.D. range in-conjunction with a good 800-600 hPa convergence line
lagging behind the main cold front, there will be several chances
of rainfall across the Panhandles with the best chances in the TX
Panhandle along the main cold front into the weekend. Specific of
rainfall amounts and timing of the cold front will be updated as
we get closer to this multi-day pattern in the next 48-72 hours.

Northwesterly flow aloft will return to the Panhandles by early
next week as the main cold front exits the region by early Monday
morning. Temperatures will also rebound to near average as we go
into early next week with an isolated shower or storm possible in
the far western Panhandles.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  97  67  88  62 /  30  10  20  20  40
Beaver OK                  67  99  67  85  64 /  40  10  30  20  30
Boise City OK              65  99  62  81  59 /  50  20  30  20  30
Borger TX                  68 100  68  89  64 /  40  10  20  20  40
Boys Ranch TX              67 102  66  89  63 /  40  10  20  20  40
Canyon TX                  65  98  67  89  63 /  30   5  20  20  40
Clarendon TX               67  96  69  91  63 /  20   5  20  20  40
Dalhart TX                 65 101  66  84  61 /  50  20  20  20  40
Guymon OK                  66 100  65  82  61 /  50  10  30  20  30
Hereford TX                65 100  67  91  63 /  30  10  20  20  30
Lipscomb TX                66  98  68  86  63 /  30   5  20  20  40
Pampa TX                   65  96  66  87  61 /  30   5  20  20  40
Shamrock TX                67  97  69  93  65 /  20   5  20  20  40
Wellington TX              68  97  71  94  66 /  20   5  10  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/29
Hazardous weather outlook, Jun 21, 2:48 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Wed Jun 21 2017

OKZ001>003-TXZ001>020-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Oklahoma and Texas
Panhandles beginning later this afternoon and going into the
evening hours. Some of these storms may produce strong wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Thursday through Tuesday. Chances of storms
reaching severe criteria remain low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 21, 2:38 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
338 PM CDT WED JUN 21 2017

TXZ001-212130-
Dallam TX-
338 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL
430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Texline, or 6 miles southeast of Clayton, moving east
at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3644 10304 3648 10286 3614 10287 3620 10304
TIME...MOT...LOC 2038Z 271DEG 18KT 3636 10313

Ward
Local storm report, Jun 21, 3:26 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             TEXLINE                 36.38N 103.02W
06/21/2017  E1.00 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700694

LG
Special weather statement, Jun 21, 3:41 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT WED JUN 21 2017

TXZ001-212245-
Dallam TX-
441 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...

At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Felt to 5 miles northwest of
Ware. Movement was east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3649 10283 3650 10269 3650 10234 3609 10252
      3620 10287
TIME...MOT...LOC 2141Z 287DEG 17KT 3645 10273 3622 10280

Ward
Special weather statement, Jun 21, 4:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED JUN 21 2017

TXZ006-011-212315-
Hartley TX-Oldham TX-
535 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Channing, or 25 miles north of Vega, moving east at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3568 10238 3572 10216 3550 10216 3549 10217
      3555 10239
TIME...MOT...LOC 2234Z 271DEG 10KT 3561 10231

Ward
Special weather statement, Jun 21, 4:59 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
559 PM CDT WED JUN 21 2017

TXZ011-220000-
Oldham TX-
559 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
700 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Nara Visa, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3543 10298 3557 10295 3559 10262 3532 10266
TIME...MOT...LOC 2259Z 277DEG 12KT 3549 10289

Ward
Special weather statement, Jun 21, 5:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED JUN 21 2017

TXZ006-007-011-012-220015-
Hartley TX-Potter TX-Oldham TX-Moore TX-
602 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHEASTERN HARTLEY AND SOUTHWESTERN MOORE
COUNTIES UNTIL 715 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Hartley to 6 miles north of
Boys Ranch to 13 miles north of Vega. Movement was east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hartley, Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3598 10213 3560 10205 3537 10223 3541 10253
      3560 10235 3594 10243
TIME...MOT...LOC 2302Z 269DEG 6KT 3589 10230 3560 10227 3544 10241

Ward

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
June 21, 5:04 PM CST to June 22, 4:00 AM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709126.